Opioid abuse often dominates headlines, but benzodiazepines are slowly stealing the spotlight and becoming a serious issue in the United States. A significant number of individuals experience estazolam overdoses as a result of benzodiazepine misuse and abuse across the country.
Misuse accounted for 17.2% of benzodiazepine use, according to the journal Psychiatric Services. Experts have also warned of a crisis that could be as deadly as the opioid epidemic.
This drug, estazolam (also known as Prosom), is a potent benzodiazepine for insomnia. While this drug is extremely effective in treating the condition, it is only meant to be used for a short time. It is important to understand the symptoms, treatment, and statistics of this drug.
Signs and Symptoms of an Estazolam Overdose
It is possible for you to overdose when you first use benzodiazepines because they are potent enough. A doctor will prescribe you the lowest dose possible to achieve a therapeutic effect. If this doesn’t work, they could increase the amount gradually and ask you to report any side effects. Taking an estazolam dose that’s not appropriate for your weight or tolerance level could result in an immediate overdose that could be fatal.
There is a risk of developing a tolerance, dependence, or addiction to estazolam if you take it with other depressants for an extended period. Around 92 million prescriptions are written yearly for benzodiazepines. For that reason, knowing how to recognize an overdose is important.
Taking estazolam with opioids, alcohol, or other benzodiazepines increases the chances of an estazolam overdose. Estazolam overdoses can occur when someone takes more than the recommended dose or mixes it with the medication.
Sixteen percent of overdose deaths in 2020 involved benzodiazepines, according to the National Institute on Drug Abuse (NIDA). Those receiving both medications had a 10 times higher overdose death rate than those taking only opioids for pain management, according to a North Carolina study.
Several factors can contribute to estazolam overdose symptoms, including whether other medications were taken. Among the most common estazolam overdose symptoms are:
- Breathing problems or an inability to breathe
- Extreme confusion and disorientation
- Bluish fingernails and lips
- Extreme dizziness
- Uncoordinated muscle movements
- Blurred vision or double vision
- Altered mental status
An estazolam overdose can result in severe complications, although these are rare. It is possible for these complications to occur due to respiratory distress, physical trauma caused by loss of consciousness, lack of oxygenated blood, or prolonged immobility. These complications may include the following:
- Muscle damage
- Brain damage
Despite being considered rare when taken alone, estazolam overdoses are more likely to occur when it is combined with other central nervous system (CNS) depressants such as opioids or benzodiazepines.
In this article, we’ll explain the most common risks associated with estazolam overdoses:
- Estazolam taken at higher doses than prescribed by your doctor
- Estazolam taken more frequently than prescribed
- Snorting or injecting the drug instead of ingesting it orally
- When estazolam is mixed with alcohol, opioids, benzodiazepines, or barbiturates
It is rare for doctors to prescribe estazolam and other benzodiazepines for more than 14 days due to the risk of tolerance. Over time, anyone taking this drug could become tolerant to its effects, especially if you take it in high doses. Tolerance is evident when you don’t experience the same effects from the same dose.
As benzodiazepines lose their effectiveness after four to six months of daily use, people are more likely to take estazolam to achieve their intended effects, increasing the risk of overdose. The effects of estazolam may be familiar to people who have been prescribed it, so they may feel comfortable taking higher doses without consulting a doctor.
In this case, you shouldn’t take it, as this could result in an overdose. Always speak to your doctor about medical decisions. You should also let them know what other medications you’re taking.
Is Estazolam Overdose Lethal?
There is the potential for a fatal overdose of estazolam. However, an overdose caused by estazolam alone is rare, as it is more likely caused by other drugs or alcohol.
Based on the U.S. Centers for Disease Control and Prevention (CDC), benzodiazepine overdoses increased dramatically from 2019 to 2020, increasing by 42.9% from the previous year, which included an astounding 519.6% increase in illicit benzo overdoses and a staggering 21.8% increase in prescription benzo overdoses. During the same period, overdoses in the emergency department rose by 23.7%. Of those, 34.4% involved opioids, while 21.6% did not.
When you are prescribed estazolam, you need to take precautions to prevent a fatal overdose. If you haven’t received a prescription, never take medication that isn’t yours without a prescription. Not only are drugs today mixed with fentanyl, but using medication that isn’t yours can cause addiction, overdoses, and even death.
Estazolam Overdose Statistics
COVID-19 is causing experts across the healthcare industry to sound like broken records, but it has left a path of destruction. It is possible that the pandemic has profound effects on those with mental health problems and is correlated with depression, insomnia, and post-traumatic stress disorder (PTSD).
In recent years, anxiety and insomnia rates have steadily risen, leading to an increase in the use of benzodiazepine medications. A large proportion of respondents misused drugs like estazolam in order to relax or relieve tension. Around 46.3% misused benzodiazepine drugs like estazolam—their motivation was to feel relaxed or relieve tension.
A further 22.4%wanted to sleep better, and 5.7% wanted to experiment. Another 11.8% misused them to get high. This is extremely dangerous. Only 20 percent got them from a doctor.
An estazolam overdose can be treated with immediate medical interventions.
Treatment for Estazolam Overdose
Estazolam overdose can be reversed if you act quickly; however, the longer you wait to seek help, the more likely you are to suffer permanent damage or death. If you are taking estazolam, tell your loved ones what medication you’re taking.
When an overdose occurs, they will have the knowledge and skills to deal with it. The first step you must take is to call 911 if you do not take estazolam but see the signs or symptoms of an overdose in someone else. The operator needs as much useful information about the individual as possible. This includes:
- The overdosing person’s age and weight
- The signs and symptoms they’re exhibiting or complaining about
- The drug or drugs they have been using
- The amount of estazolam they took and when it was taken
- If this is a prescription or if it’s obtained illegally
Upon first responders’ arrival, the patient will be transported to the hospital, treated for respiratory depression, and given medication to reverse overdose effects.
Flumazenil, a specific benzodiazepine receptor agonist, can be used in emergency settings to reverse the effects of estazolam overdoses. It reverses the effects of benzodiazepines during overdoses. As with Narcan for opioids, it helps an individual regain consciousness or prevent a coma when administered to an unconscious person.
This method is reliable for distinguishing benzodiazepine overdoses from other types of drug overdoses or other conditions, and it must be administered carefully while the individual is hospitalized and closely monitored.
Individuals who suffer from an overdose may take a long time to recover, depending on the severity of the overdose. In some cases, long-term effects can be life-changing. Get in touch with a professional if you’re concerned about your estazolam use.